Flash Flood, Newton
- When
- May 6, 6:30 PM CST to 7:30 PM CST
- Where
- Newton County, 4.06 mi NE of Bleakwood to 3.6 mi NE of Bleakwood
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.720, -93.770
Minor flooding occurred over portions of FM 363.
A warm front slowly lifted north across the region causing isolated flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
A warm front slowly lifted north across the region causing isolated flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 6, 2:47 PM CST, 3 hours 43 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Lake Charles LA
347 PM CDT Tue May 6 2025
...New SHORT TERM, LONG TERM, MARINE, HYDROLOGY...
.KEY MESSAGES...
- Significant severe weather potential through tonight with strong
tornadoes, enhanced damaging winds, and large hail all possible.
- Significant flash flooding potential through tonight, with heavy
rainfall and flooding lingering through Wednesday into early
Thursday. Rainfall rates of 1 to 3 inches per hour with area
wide average storm total rainfall amounts 3 to 8 inches, with
some "hot spots" over 10 inches.
- Forecast rainfall amounts and higher tides along the coast may
lead to significant river flooding for portions of the lower
Neches, lower Sabine, lower Calcasieu basins, along with the
Mermentau and Vermilion River basins.
&&
.SHORT TERM...
(Tonight through Thursday night)
Issued at 330 PM CDT Tue May 6 2025
Strong upper level disturbance is approaching the forecast area.
Warm front has moved inland today and through the forecast area
increasing instability and allowing for the potential of surface
based thunderstorms. Strong deep layer shear will increase to go
along with favorable lapse rates and instability to bring about a
severe weather potential from now through tonight.
First, discrete cells will develop ahead of the short wave that
will have the potential to rotating super cells, mainly from now
through sunset with tornadoes and large hail the main concern.
Then convection will consolidate into a squall line feature that
will move through during the evening hours into the overnight.
Damaging wind gusts, large hail, and spin up tornadoes along any
bow features will be possible.
What is also concerning is that very rich Gulf air will be moving
in with PWAT values near 2 inches which is over the 90th
percentile and nearing the max moving average. Mean layer relative
humidity between 100H-50H will be over 80 percent. Therefore,
convection will have a high precipitation efficiency. Probs show
rainfall rates up to 3 inches per hour, and with the convective
feature expected to slow as it moves into Acadiana, with mean
level flow becoming parallel to the low level Theta-E ridge,
training and back-building of cells will be possible. This will
bring about excessive rainfall that could lead to significant
flash flooding as HREF is showing greater than 50 percent chance
for more than 5 inches of rainfall by tomorrow morning in an area
roughly between Alexandria and Lake Charles to Lafayette and New
Iberia. Some guidance showing "hot spots" over 10 inches within
that area.
Frontal system is expected to stall along the I-10 corridor by
Wednesday morning. With a series of disturbance still moving
overhead, high rain chances will continue. Heavy rainfall threat
will also continue, mainly near the boundary, with a severe threat
south of where the boundary sets up.
Rain chances will continue until a secondary cold front moves down
late on Thursday.
Rua
&&
.LONG TERM...
(Friday through next Monday)
Issued at 334 PM CDT Tue May 6 2025
Decent moisture will be hanging around behind the front on Friday
into Saturday, along with a series of disturbance to keep a chance
for rain in the forecast. Drier air looks to finally make it down
late in the weekend into early next week.
Rua
&&
.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Tue May 6 2025
Cluster of elevated showers and storms will affect the Acadiana
terminals of KLFT and KARA through about 06/19z.
Short wave moving in from the west will increase activity later
this afternoon with winds also increasing ahead of the system.
Tried to time when a convective squall line feature is expected to
move across this evening into the overnight.
Shower and thunderstorm activity will linger on Wednesday,
especially along the I-10 corridor terminals of
KBPT/KLCH/KLFT/KARA.
Rua
&&
.MARINE...
Issued at 344 PM CDT Tue May 6 2025
Elevated south winds will continue through the evening hours with
a gradient associated with an approaching storm system. A small
craft advisory will remain in effect until 10 pm. Winds will
slowly decrease after that as gradient relaxes some as the frontal
trough stalls along the I-10 corridor.
A period of offshore winds will develop on Friday as a weak cold
front moves into the coastal waters.
Rua
&&
.HYDROLOGY...
Issued at 346 PM CDT Tue May 6 2025
Looking at the latest hydrologic ensemble systems forecasts there
is potential for significant flooding on the lower Neches, Sabine,
lower Calcasieu, Mermentau and Vermilion River basins due to
excessive rainfall forecast tonight into Wednesday.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 66 82 63 82 / 90 50 50 60
LCH 69 80 67 82 / 80 70 70 70
LFT 70 79 67 80 / 90 80 80 80
BPT 71 82 68 84 / 70 70 60 60
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Thursday evening for LAZ027>033-044-045-055-
073-074-141>143-152>154-241>243-252>254.
TX...Flood Watch through Thursday evening for TXZ180-201-259>262-515-
516-615-616.
GM...Small Craft Advisory until 10 PM CDT this evening for GMZ450-452-
455-470-472-475.
&&
SHORT TERM...07
LONG TERM....07
AVIATION...07Special Weather Statement
National Weather Service Lake Charles LA
617 PM CDT Tue May 6 2025
LAZ027-TXZ260-062345-
Vernon LA-Northern Newton TX-
617 PM CDT Tue May 6 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHEASTERN NEWTON COUNTIES THROUGH 645
PM CDT...
At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burkeville, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Burkeville, Burr Ferry, Stringtown, Wiergate, Evans, and Newton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for southwestern
and west central Louisiana...and southeastern Texas.
&&
LAT...LON 3088 9331 3088 9354 3087 9355 3087 9375
3102 9380 3119 9348
TIME...MOT...LOC 2317Z 240DEG 49KT 3099 9364
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CalhounSpecial Weather Statement
National Weather Service Lake Charles LA
631 PM CDT Tue May 6 2025
LAZ027-030-070000-
Beauregard LA-Vernon LA-
631 PM CDT Tue May 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEAUREGARD AND
SOUTH CENTRAL VERNON PARISHES THROUGH 700 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tulla, or 9 miles southeast of De Ridder, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Bundick Lake, Tulla, and Sugartown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for southwestern
and west central Louisiana.
&&
LAT...LON 3091 9291 3088 9295 3088 9298 3085 9298
3060 9324 3069 9334 3093 9321
TIME...MOT...LOC 2330Z 235DEG 27KT 3072 9323
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KowalskiPreliminary Local Storm Report
National Weather Service Lake Charles LA
641 PM CDT Tue May 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Tstm Wnd Dmg 4 NE Reeves 30.57N 93.00W
05/06/2025 Allen LA Public
Report of trees down on Walker Rd.
&&Special Weather Statement
National Weather Service Lake Charles LA
650 PM CDT Tue May 6 2025
LAZ032-033-044-045-143-152-153-243-252-253-070015-
Upper Vermilion LA-Lower Iberia LA-Southern Acadia LA-
Lower Vermilion LA-Upper Iberia LA-Lafayette LA-Northern Acadia LA-
St. Landry LA-Evangeline LA-Upper St. Martin LA-
650 PM CDT Tue May 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN IBERIA...
LAFAYETTE...SOUTHEASTERN EVANGELINE...EASTERN ACADIA...NORTHEASTERN
VERMILION...NORTHWESTERN ST. MARTIN AND ST. LANDRY PARISHES THROUGH
715 PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rayne, moving northeast at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation and outdoor objects is possible.
Locations impacted include...
Port Barre, Prairie Ronde, Acadiana Regional Airport, Savoy,
Delcambre, Lawtell, St. Martinville, Whiteville, Crowley, Church
Point, Carencro, Melville, Grand Coteau, Kaplan, Lyons Point, Breaux
Bridge, Cecilia, Erath, Palmetto, and Cankton.
This includes the following highways...
Interstate 10 in Louisiana between mile markers 80 and 119.
Interstate 49 between mile markers 1 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for central, south
central and southwestern Louisiana.
&&
LAT...LON 2991 9184 2994 9237 3029 9241 3081 9221
3082 9181 3078 9177 3074 9176 3070 9173
3067 9173 3066 9175 3063 9174 3061 9176
3056 9176 3051 9173 3051 9175 3050 9176
3050 9172
TIME...MOT...LOC 2350Z 228DEG 38KT 3028 9225
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CalhounSpecial Weather Statement
National Weather Service Lake Charles LA
709 PM CDT Tue May 6 2025
LAZ142-143-242-243-070045-
Southern Acadia LA-Northern Acadia LA-Southern Jefferson Davis LA-
Northern Jefferson Davis LA-
709 PM CDT Tue May 6 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JEFFERSON DAVIS AND
WESTERN ACADIA PARISHES THROUGH 745 PM CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mermentau, moving northeast at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vegetation and outdoor objects is possible.
Locations impacted include...
Iota, Midland, Crowley, Mermentau, Maxie, Evangeline, Jennings,
Estherwood, Egan, Lake Arthur, and Rayne.
This includes Interstate 10 in Louisiana between mile markers 66 and
87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM CDT for southwestern
Louisiana.
&&
LAT...LON 3015 9275 3026 9263 3039 9240 3026 9225
3008 9267
TIME...MOT...LOC 0009Z 234DEG 44KT 3015 9265
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DensonPreliminary Local Storm Report
National Weather Service Lake Charles LA
723 PM CDT Tue May 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Hail Grand Coteau 30.42N 92.05W
05/06/2025 M1.00 Inch St. Landry LA Emergency Mngr
Emergency manager reports quarter size hail
in Grand Coteau.
&&The Lake Charles radar (KLCH), 85 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
3 flash flood. Local standard time, as filed.
Minor flooding occurred over portions of FM 363.
A gage reported Pin Oak Creek was out of its banks near Kirbyville. Multiple roads near Buna also had minor flooding.
The stream gage reported Big Cow Creek exceeded bankfull.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266388, 1266390, 1266391.